...less medical jargon in a 'Quick Glance' format!
Sweets Syndrome is a skin disorder characterized by fever and painful skin lesions.
Sweets syndrome starts suddenly with the appearance of red, slightly raised and tender bumps, usually on your back, arms, face or neck. These painful bumps rapidly increase in size, and they may progress to blisters.
In most cases, the cause of Sweet's syndrome is undetermined. However, Sweet's syndrome may follow an upper respiratory infection in young adults. Rarely, Sweet's syndrome may occur as a reaction to medication. In older adults, Sweet's syndrome can be associated with certain types of cancer, such as leukemia. Sweet's syndrome occurs most often in women 30 to 50 years of age.
The distinctive skin lesions are the most obvious sign of Sweet's syndrome.
The lesions seem to appear suddenly as a series of small red bumps that quickly increase in size. The bumps, also called plaques, may grow to be 1 centimeter in diameter or larger. Plaques usually appear on your back, neck, arms and face. These tender and painful eruptions may develop blisters, pustules or ulcers, causing your skin to burn or itch.
The skin lesions may persist for weeks to months and then disappear on their own, even without medication. With medical treatment, you're likely to be free of skin lesions within just a few days.
Sweets syndrome may be your body's reaction to an internal problem, so it's possible for you to develop the skin lesions at the same time you're experiencing problems with your bones, nervous system, kidneys, intestines, liver, heart, lungs, muscles or spleen. Some of the other specific symptoms of Sweet's syndrome may include:
Moderate to high fever
Pink eye or sore eyes
Aching joints and headache
The cause of Sweet's syndrome is usually impossible to determine. But in some cases, it may be your body's immune system reacting to one of the following conditions or circumstances:
An upper respiratory tract infection, such as a chest infection or strep throat
Blood disorders, including leukemia in older adults
Inflammatory bowel disease, such as ulcerative colitis or Crohn's disease
Bowel or breast cancer
An injury at the site where the rash appears, such as from an insect bite or needle prick
Certain medications, such as nonsteroidal anti-inflammatory drugs (NSAIDs)
Left untreated, Sweet's syndrome not associated with a malignancy may disappear on its own within one to three months. In contrast, the right treatment may improve the skin lesions and associated symptoms dramatically in just two or three days, with the worst of the lesions disappearing within one to four weeks.
With or without treatment, the plaques and lesions rarely leave a mark or scar when they eventually disappear. Your doctor may advise continuing treatment because recurrence of the condition is common.
. . . Medications
Doctors typically prescribe systemic corticosteroids (prednisone or prednisolone) to treat Sweets syndrome. These oral anti-inflammatory medications lessen redness, itching, swelling and allergic reactions. But there are potential side effects. Corticosteroids may lower your resistance to infections. Also, any infection you get while taking corticosteroids may be harder to treat. Corticosteroids may also cause blurred vision, frequent urination and increased thirst.
Your doctor may also recommend topical corticosteroid treatments to provide direct relief of redness, swelling, itching and discomfort of skin lesions.
In addition, your doctor may suggest that you take nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen or naproxen sodium to reduce inflammation and relieve other signs and symptoms, such as fever and headache.